Illinois, 2012

Hail and Damaging Wind in Illinois, May 6, 2012

May 6, 2012 · NWS DVN · 10 events in 3 counties and zones

A disturbance lifting into the Upper Midwest on May 6, 2012 allowed for the development of scattered showers and thunderstorms across northwest Illinois during the afternoon hours. Thunderstorms that developed in the early afternoon quickly became severe in Bureau and Putnam Counties producing hail as large as golf balls and winds as strong as 70 miles per hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A disturbance lifting into the Upper Midwest on May 6, 2012 allowed for the development of scattered showers and thunderstorms across northwest Illinois during the afternoon hours. Thunderstorms that developed in the early afternoon quickly became severe in Bureau and Putnam Counties producing hail as large as golf balls and winds as strong as 70 miles per hour. In addition to the hail and strong winds, thunderstorms also produced heavy rain with rainfall reports ranging from 1.13 inches of rain in Mercer County to 2.53 inches of rain in Henry County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 6, 12:05 PM CST, 47 minutes earlier.

Area forecast discussion, May 6, 12:05 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
105 PM CDT SUN MAY 6 2012

.AVIATION...
CHALLENGING TAF CYCLE WITH VARIABLE CIGS/VSBYS AND CONVECTIVE
TRENDS. OUTFLOW BOUNDARY HAS PUSHED THROUGH MUCH OF AREA
WITH WINDS SHIFTING TO N THEN EVENTUALLY E/SE WITHIN A FEW HRS
OF PASSAGE. AREAS OF MVFR CIGS/VSBYS WITH POCKETS OF IFR IN
WAKE OF OUTFLOW. POTENTIAL FOR CONVECTION THIS AFTN S/E OF THE
OUTFLOW BOUNDARY MAINLY S/E OF TERMINALS. OTHER AREA OF STORM
INITIATION LIKELY AHEAD OF COLD FRONT PASSING THROUGH NORTHERN
AND WESTERN IA ATTIM. QUESTION OF COVERAGE AND EVOLUTION DUE
TO RIDGING ALOFT AND LACK OF COHERENT FORCING ASIDE FROM FRONTAL
CONVERGENCE. HAVE THEREFORE GONE ONLY WITH VCTS MENTION ATTIM
LATER THIS AFTN AND EVE... AND WILL UPDATE AS CONVECTION EVOLVES.
POST FRONTAL LATER TNGT WILL SEE NLY WINDS AROUND 10 KTS WITH CIGS
LIKELY LOWERING TO MVFR THROUGH MON AM WITH POTENTIAL FOR AREAS OF
IFR CONDITIONS IN BOTH CIGS AND VSBYS.

&&

.PREV DISCUSSION... /ISSUED 740 AM CDT SUN MAY 6 2012/

UPDATE...
LINE OF SEVERE THUNDERSTORMS MOVING INTO SOUTHERN IA WITH WIND
DAMAGE REPORTED. IF THESE STORMS HOLD TOGETHER THEY WILL MOVE
ACROSS OUR SOUTHERN HALF CWA BEGINNING LATER THIS MORNING. A
SEVERE THUNDERSTORM WATCH CURRENTLY IS IN EFFECT JUST WEST OF THE
DVN CWA UNTIL 1 PM. AS LONG AS THE STORMS HOLD TOGETHER A WATCH
MAY BE ISSUED FOR A PORTION OF THE DVN CWA LATER THIS MORNING.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR BENTON-BUCHANAN-CEDAR-
     CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-JACKSON-
     JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-MUSCATINE-
     SCOTT-VAN BUREN-WASHINGTON.

IL...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR BUREAU-CARROLL-
     HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
     PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CLARK-SCOTLAND.

&&
Hazardous weather outlook, May 6, 3:36 AM CST, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
436 AM CDT SUN MAY 6 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-070945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
436 AM CDT SUN MAY 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MAINLY THIS
AFTERNOON AND TONIGHT FOR THE ENTIRE OUTLOOK AREA. THE MAIN
THREATS WILL BE DAMAGING WINDS AND LARGE HAIL...ALONG WITH
TORRENTIAL RAIN. A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE
OUTLOOK AREA THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS MORNING AHEAD OF A WARM
FRONT ADVANCING NORTHWARD. THEN NUMEROUS THUNDERSTORMS ARE EXPECTED
TO DEVELOP THIS AFTERNOON CONTINUING TONIGHT AS A COLD FRONT
ARRIVES FROM THE WEST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND INTO TONIGHT.

HAASE/STOFLET

The radar

The Quad Cities radar (KDVN), 58 km away, was scanning. The volume nearest the first event began at 18:53 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Hail, Henry

When
May 6, 12:52 PM CST
Where
Henry County, 2.08 mi W of Bishop Hill
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
41.200, -90.160

A report of dime sized hail was relayed from the Galva ESDA.

Hail, Henry

When
May 6, 12:56 PM CST
Where
Henry County, Bishop Hill
Measured
1 in hail
Reported by
County Official
Coordinates
41.200, -90.120

Hail increased from dime to quarter sized.

Funnel Cloud, Bureau

When
May 6, 1:05 PM CST
Where
Bureau County, 1.25 mi WNW of Wyanet
Reported by
Trained Spotter
Coordinates
41.380, -89.600

A trained spotter reported a funnel cloud extended halfway to the ground. The spotter also reported that no debris was visible.

Hail, Bureau

When
May 6, 1:07 PM CST
Where
Bureau County, 2.19 mi ENE of Wyanet
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.380, -89.540

Hail, Bureau

When
May 6, 1:35 PM CST
Where
Bureau County, 0.69 mi N of Princeton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.380, -89.470

Hail, Bureau

When
May 6, 2:05 PM CST
Where
Bureau County, 0.69 mi N of Lone Tree Corners
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.190, -89.480

Trained spotter reported that hail falling was between a half inch and golf ball sized.

Hail, Putnam

When
May 6, 2:20 PM CST
Where
Putnam County, 2.5 mi ESE of Putnam
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.160, -89.360

A trained spotter reported quarter sized hail near the Putnam and Marshall County lines.

Hail, Putnam

When
May 6, 2:35 PM CST
Where
Putnam County, 1.04 mi W of Magnolia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.120, -89.220

Thunderstorm Wind, Putnam

When
May 6, 2:35 PM CST
Where
Putnam County, 1.04 mi W of Magnolia
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.120, -89.220

A trained spotter reported an estimated wind gust of 70 knots.

Hail, Putnam

When
May 6, 2:40 PM CST
Where
Putnam County, 0.87 mi SE of Magnolia
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.110, -89.190

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384884, 384885, 384883, 384886, 384887, 384888, 384889, 384890, 384892, 384891.